Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 9, NWS Morristown, TN

March 19, 20184 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 19, 2018, 3:13 PM EDT for 4 counties in Tennessee. It took effect at Mar 19, 2018, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2018, 3:13 PM EDT (19:13 UTC)
In effect from
Mar 19, 2018, 8:00 PM EDT
Expired
Mar 20, 2018, 3:00 AM EDT
In force
7 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS74 KMRX 191913
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
313 PM EDT Mon Mar 19 2018

...STRONG AND GUSTY WINDS TONIGHT IN AND AROUND THE SMOKYS...

.A cold front moving across the Southern Appalachian Region this
evening will increase winds across the higher elevations of the
Great Smoky Mountains and surrounding areas.

TNZ041-072-074-087-200315-
/O.NEW.KMRX.WI.Y.0009.180320T0000Z-180320T0700Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cades Cove, Gatlinburg, 
and Coker Creek
313 PM EDT Mon Mar 19 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM EDT
TUESDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 8 PM this evening to 3 AM EDT
Tuesday. 

* EVENT...South winds 15 to 30 MPH with gusts to 40 MPH.

* TIMING...From 8 PM EDT this evening to 3 AM EDT tonight.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:13 PM EDT, 0 minutes earlier.

Area forecast discussion, Mar 19, 3:13 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT Mon Mar 19 2018

.SHORT TERM (Tonight and Tuesday)...Scattered convection is moving
into the area this afternoon with the main band of strong
thunderstorms expected to form over middle TN/northern AL and will
then move into the MRX CWA this evening. The air mass continues to
destabilize with CAPE values climbing above 1000 J/kg in some
southern locations. A strong upper jet is moving in with a 40+KTs
850MB jet pushing in creating good low level shear. All of this
has created an unstable air mass that will support strong to
severe thunderstorms as they move in. The main threat from this
evening storms is damaging winds...though large hail is also
expected. Additionally...tornadoes will also be possible mainly
over southern areas. This significant line of convection should
exit the area by midnight with just a few lingering showers
possible overnight. Also of concern is the 850MB jet may create
strong...gusty winds over higher elevations of the Appalachians. A
Wind Advisory will be issued for the higher elevations of the Smokys
and surrounding areas. With the recent rainfall and some
clearing...could see areas of fog form by sunrise. On
Tuesday...the upper low will swing into the region bringing cooler
air and enough low level moisture and weak lift for scattered to
widespread showers. However...by this time...the atmosphere should
be stable and do not anticipate any thunderstorm activity.

.LONG TERM (Tuesday night through Monday)...We start the period with
an area of low pressure swinging across the forecast area with
ongoing light rain showers in place. As the low pulls east Tuesday
night, colder air will advect into the region with stout nw flow
behind the low. As temperatures drop through the night, rain will
transition over to snow. The highest elevations will see snow as
early as 00Z Wednesday. The snow line will quickly work its way down
in elevation and areas around 3000/4000 feet should be seeing snow
by roughly 03z. Depending on which model you look at, snow could
start as early as 09Z for some valley locations and by 12z at the
latest. Depending on how quickly the rain transitions over to snow
in valley locations will determine the amount of accumulation, if
any. As of now it looks like our favored upslope terrain, above 5000
feet, could see 2 to 4 inches with up to 6 across areas such as
Mount LeConte, Sam's Gap, and Roan Mountain. Areas between 2000 and
4000 feet 1 to 3 inches. Portions of the northern plateau, northeast
TN, and southwest VA up to an inch in some valley locations. Where a
dusting is possible across the central valley. We will continue to
watch this system closely, especially as soon as we get past our
severe weather event moving through tonight. A mountain zone winter
weather advisory is likely with the next forecast update tomorrow
morning. Light snow showers still in place Wednesday morning but
tapering off by late morning for the valley. Light snow showers will
linger on and off across the high terrain through the day. Highs on
Wednesday are the coldest of the period with highs in the upper 30s
to mid 40s. A few light snow showers could even linger into
Wednesday night due to the upslope flow. Lows overnight will be in
the mid to upper 20s for most.

Ridging tries to start building in for Thursday and Friday but we
are on the eastern side so northwest flow will continue. This won't
allow temps to rebound too quickly but warmer than Wendesday. Highs
on Thursday and Friday in the low to mid 50s. The rest of the
extended looks wet as our next system approaches. Highs will be in
the lower 60s with chance and likely POPS in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  61  36  49 / 100  50  30  10
Knoxville McGhee Tyson Airport, TN  51  58  35  41 /  90  70  70  50
Oak Ridge, TN                       50  57  34  43 /  90  80  70  40
Tri Cities Airport, TN              48  57  35  40 /  90  90  80  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 8 PM this evening to 3 AM EDT Tuesday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Monroe.

VA...None.
&&

MJB/SR
Hazardous weather outlook, Mar 19, 5:03 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
503 AM EDT Mon Mar 19 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
503 AM EDT Mon Mar 19 2018 /403 AM CDT Mon Mar 19 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Expected late this Afternoon and Evening
across the Plateau, parts of the central and southern Tennessee
Valley, and southwest North Carolina...

A strong storm system will move across the Southern Appalachian
Region today with southerly winds pulling warm, moist and
unstable air into the Tennessee Valley. Severe thunderstorms will
develop over middle Tennessee and northern Alabama this afternoon
and then move into the Plateau, southeast and central sections of
the Tennessee Valley, and southwest North Carolina this evening.
The main threat being tornadoes, damaging winds, and hail.

There is a potential of isolated strong tornadoes across the
southern Plateau and southeast Tennessee.

Besides the potential severe storms, the strong low-level winds
may produce a Mountain Wave High Wind event across the Mountains
and Adjacent Foothills Monday afternoon and evening. Southerly
winds of 15 to 30 mph with gusts to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

...Rain Changing to Snow Showers across the Higher Elevations
Tuesday Night through Wednesday Night...

A cold front will move across the Tennessee Valley and southern
Appalachians Tuesday with colder air spilling into the region.
For Tuesday Night through Wednesday Night, the colder air will
move into the southern Appalachians with the rain changing to snow
showers across the higher elevations, generally above 2500 feet.
Snow accumulations are possible across the higher elevations, such
as the Smoky Mountains and High Knob, Virginia.

Anyone planning on venturing out across the higher terrain, such
as hikers, should plan for wintry conditions with temperatures
dropping into the upper teens and middle 20s, windy conditions,
snow packed and icy trails. Best to delay venturing out across
the mountainous areas of the southern Appalachians.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:01 PM EDTSpecial Weather StatementMRXMarion44 min
Mar 19, 5:44 PM EDTSpecial Weather StatementMRXHamilton46 min
Mar 19, 6:23 PM EDTSpecial Weather StatementMRXBradley, Polk37 min

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.